Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 73, NWS Denver/Boulder, CO

June 8, 2019Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 8, 2019, 6:11 PM MDT for Elbert County, Colorado. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2019, 6:11 PM MDT (00:11 UTC)
Expired
Jun 8, 2019, 6:47 PM MDT
In force
36 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Elbert County, CO

The radar

The Denver radar (KFTG), 56 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 6:20 PM MDTTORNADO1 Ssw Fondis, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 3:44 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
710 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

187 
WUUS55 KBOU 090011
SVRBOU
COC039-090100-
/O.NEW.KBOU.SV.W.0073.190609T0011Z-190609T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
611 PM MDT Sat Jun 8 2019

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  West central Elbert County in east central Colorado...

* Until 700 PM MDT.

* At 611 PM MDT, a severe thunderstorm was located near Elizabeth, or
  32 miles southeast of Denver, moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Elbert, Elizabeth, Kiowa and Ponderosa Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3920 10466 3944 10466 3942 10446 3930 10429
      3914 10442
TIME...MOT...LOC 0011Z 281DEG 26KT 3934 10464 

HAIL...1.25IN
WIND...60MPH
 
$$

RJK
1 follow-up statement
813 
WWUS55 KBOU 090047
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
647 PM MDT Sat Jun 8 2019

COC039-090057-
/O.CAN.KBOU.SV.W.0073.000000T0000Z-190609T0100Z/
Elbert CO-
647 PM MDT Sat Jun 8 2019

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ELBERT COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3920 10466 3944 10466 3942 10446 3930 10429
      3914 10442
TIME...MOT...LOC 0045Z 281DEG 26KT 3929 10431 

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:42 PM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 8, 2:42 PM MDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
242 PM MDT Sat Jun 8 2019

.SHORT TERM...(This evening through Sunday)
Issued at 242 PM MDT Sat Jun 8 2019

The cold front is just about south of our area now, with
temperatures dropping a little. The stronger winds with gusts to
30 mph or so have also arrived. Stratus immediately behind the
front dissipated with the daytime heating, but this should reform
later tonight. As expected, the stronger thunderstorms are
developing on the front east of our area, but there is weaker
convection developing where the winds are interacting with the
warmer terrain on the east slopes of the Front Range. These
showers should continue to develop and spread southward through
the evening, then diminish later tonight. It still looks like
there may be a period this evening where there is jet support for
more widespread shower activity, but after that we're left with
just the shallow moisture layer, so we may wind up just having the
stratus deck without much precip late tonight into Saturday.

For Saturday, there's some question about how quickly the stratus
will dissipate. The cold air if fairly deep with a sharp
inversion, which will limit the amount of mixing and the impact it
has on the cloud deck. At this point, we'll plan on decent
clearing during the afternoon which would allow the temperatures
to get up to around 60 on the plains. This is similar to what
happened in central Wyoming today. If the clouds are more
persistent, this may still be too warm. We'll hang on to a chance
of showers mainly over the east side of the mountains south of
I-70 in the afternoon, but there may not be enough moisture above
the stable layer to support this.

.LONG TERM...(Sunday night through Saturday)
Issued at 242 PM MDT Sat Jun 8 2019

A drier and relatively stable northwesterly flow aloft will be
over the forecast area for Monday and Tuesday. Little in the way
of qpf Sunday night through Tuesday afternoon. A weak upper level
disturbance embedded in the flow aloft is progged to clip the
northeast plains Monday evening, but it should still be too far
north and east to impact the northeast plains. A moderate
northwesterly flow aloft will be over the area Tuesday afternoon,
with possibly enough moisture to trigger isolated thunderstorms in
the afternoon/early evening. Wednesday through Thursday, the flow
aloft will be more westerly with slightly warmer temperatures
expected. Overall coverage of thunderstorms each afternoon/evening
will be isolated to scattered, with the best chance over the
mountains. Another weak disturbance may move across northern CO
Thursday night into Friday, so precipitation coverage may be more
widespread over the cwa at that time. The pattern persists into
next weekend, with a weak trough producing a fairly moist
westerly flow aloft. This will result in higher pops over much of
the forecast area at that time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 242 PM MDT Sat Jun 8 2019

Northeast winds gusting to 20-30 knots will continue into this
evening, diminishing to less than 20 knots by 06z. MVFR ceilings
will develop around 00z-02z along with scattered rain showers.
These conditions will continue into Sunday morning, with showers
decreasing by then. Expect lifting ceilings Sunday morning, above
3000 feet by 17z, with clouds breaking up between 19z and 22z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Cooper
AVIATION...Gimmestad
Hazardous weather outlook, Jun 8, 11:21 AM MDT, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1121 AM MDT Sat Jun 8 2019

COZ030>051-091730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1121 AM MDT Sat Jun 8 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A cold front will bring north winds gusting in the 30 to 40 mph
range this afternoon along with cooler temperatures. There is a
slight chance of thunderstorms east of Sterling, Akron, and Limon,
and also over the mountains.

More numerous rain showers are expected east of the mountains
overnight tonight. The winds will diminish by late evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On Sunday it will be cooler with a chance of showers. For Monday
through Wednesday, expect below normal temperatures, with only a
slight chance of afternoon and evening thunderstorms mainly across
the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

Gimmestad/Cooper

In the hours before

Local storm report, Jun 8, 4:57 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
457 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             3 ENE BROOMFIELD        39.94N 105.02W
06/08/2019  E1.00 INCH       BROOMFIELD         CO   TRAINED SPOTTER

0358 PM     HAIL             LOUISVILLE              39.97N 105.14W
06/08/2019  M1.00 INCH       BOULDER            CO   TRAINED SPOTTER

0355 PM     HAIL             2 SSE ERIE              40.00N 105.04W
06/08/2019  M1.25 INCH       BROOMFIELD         CO   PUBLIC

&&
Local storm report, Jun 8, 5:01 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
501 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             2 NE HENDERSON          39.94N 104.85W
06/08/2019  E1.00 INCH       ADAMS              CO   TRAINED SPOTTER

0425 PM     HAIL             3 ENE BROOMFIELD        39.94N 105.02W
06/08/2019  E1.00 INCH       BROOMFIELD         CO   TRAINED SPOTTER

0358 PM     HAIL             LOUISVILLE              39.97N 105.14W
06/08/2019  M1.00 INCH       BOULDER            CO   TRAINED SPOTTER

0355 PM     HAIL             2 SSE ERIE              40.00N 105.04W
06/08/2019  M1.25 INCH       BROOMFIELD         CO   PUBLIC

&&
Local storm report, Jun 8, 5:19 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
519 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             BRIGHTON                40.03N 105.05W
06/08/2019  M1.50 INCH       WELD               CO   PUBLIC

0505 PM     HAIL             3 S BARR LAKE           39.91N 104.77W
06/08/2019  E1.00 INCH       ADAMS              CO   TRAINED SPOTTER

0455 PM     HAIL             2 NE HENDERSON          39.94N 104.85W
06/08/2019  E1.00 INCH       ADAMS              CO   TRAINED SPOTTER

0425 PM     HAIL             3 ENE BROOMFIELD        39.94N 105.02W
06/08/2019  E1.00 INCH       BROOMFIELD         CO   TRAINED SPOTTER

0358 PM     HAIL             LOUISVILLE              39.97N 105.14W
06/08/2019  M1.00 INCH       BOULDER            CO   TRAINED SPOTTER

0355 PM     HAIL             2 SSE ERIE              40.00N 105.04W
06/08/2019  M1.25 INCH       BROOMFIELD         CO   PUBLIC

&&
Local storm report, Jun 8, 5:32 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
532 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             4 NNE DENVER INTL AIRPO 39.92N 104.64W
06/08/2019  E1.00 INCH       ADAMS              CO   PUBLIC

0511 PM     HAIL             BRIGHTON                40.03N 105.05W
06/08/2019  M1.50 INCH       WELD               CO   PUBLIC

0505 PM     HAIL             3 S BARR LAKE           39.91N 104.77W
06/08/2019  E1.00 INCH       ADAMS              CO   TRAINED SPOTTER

0455 PM     HAIL             2 NE HENDERSON          39.94N 104.85W
06/08/2019  E1.00 INCH       ADAMS              CO   TRAINED SPOTTER

0425 PM     HAIL             3 ENE BROOMFIELD        39.94N 105.02W
06/08/2019  E1.00 INCH       BROOMFIELD         CO   TRAINED SPOTTER

0358 PM     HAIL             LOUISVILLE              39.97N 105.14W
06/08/2019  M1.00 INCH       BOULDER            CO   TRAINED SPOTTER

0355 PM     HAIL             2 SSE ERIE              40.00N 105.04W
06/08/2019  M1.25 INCH       BROOMFIELD         CO   PUBLIC

&&
Local storm report, Jun 8, 6:01 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
601 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             CASTLE ROCK             39.38N 104.86W
06/08/2019  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

0515 PM     HAIL             4 NNE DENVER INTL AIRPO 39.92N 104.64W
06/08/2019  E1.00 INCH       ADAMS              CO   PUBLIC

0511 PM     HAIL             BRIGHTON                40.03N 105.05W
06/08/2019  M1.50 INCH       WELD               CO   PUBLIC

0505 PM     HAIL             3 S BARR LAKE           39.91N 104.77W
06/08/2019  E1.00 INCH       ADAMS              CO   TRAINED SPOTTER

0455 PM     HAIL             2 NE HENDERSON          39.94N 104.85W
06/08/2019  E1.00 INCH       ADAMS              CO   TRAINED SPOTTER

0425 PM     HAIL             3 ENE BROOMFIELD        39.94N 105.02W
06/08/2019  E1.00 INCH       BROOMFIELD         CO   TRAINED SPOTTER

0358 PM     HAIL             LOUISVILLE              39.97N 105.14W
06/08/2019  M1.00 INCH       BOULDER            CO   TRAINED SPOTTER

0355 PM     HAIL             2 SSE ERIE              40.00N 105.04W
06/08/2019  M1.25 INCH       BROOMFIELD         CO   PUBLIC

&&
Local storm report, Jun 8, 6:11 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
611 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             BYERS                   39.71N 104.22W
06/08/2019  M1.50 INCH       ARAPAHOE           CO   PUBLIC

0602 PM     HAIL             FRANKTOWN               39.39N 104.75W
06/08/2019  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

0600 PM     HAIL             2 E CASTLE ROCK         39.38N 104.81W
06/08/2019  M1.50 INCH       DOUGLAS            CO   PUBLIC

0545 PM     HAIL             CASTLE ROCK             39.38N 104.86W
06/08/2019  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

0515 PM     HAIL             4 NNE DENVER INTL AIRPO 39.92N 104.64W
06/08/2019  E1.00 INCH       ADAMS              CO   PUBLIC

0511 PM     HAIL             BRIGHTON                40.03N 105.05W
06/08/2019  M1.50 INCH       WELD               CO   PUBLIC

0505 PM     HAIL             3 S BARR LAKE           39.91N 104.77W
06/08/2019  E1.00 INCH       ADAMS              CO   TRAINED SPOTTER

0455 PM     HAIL             2 NE HENDERSON          39.94N 104.85W
06/08/2019  E1.00 INCH       ADAMS              CO   TRAINED SPOTTER

0425 PM     HAIL             3 ENE BROOMFIELD        39.94N 105.02W
06/08/2019  E1.00 INCH       BROOMFIELD         CO   TRAINED SPOTTER

0358 PM     HAIL             LOUISVILLE              39.97N 105.14W
06/08/2019  M1.00 INCH       BOULDER            CO   TRAINED SPOTTER

0355 PM     HAIL             2 SSE ERIE              40.00N 105.04W
06/08/2019  M1.25 INCH       BROOMFIELD         CO   PUBLIC

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:18 PM MDTTornado WarningBOUElbert27 min
Jun 8, 6:24 PM MDTSevere Thunderstorm WarningBOUElbert36 min
Jun 8, 6:28 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert, Washington32 min
Jun 8, 6:33 PM MDTSevere Thunderstorm WarningBOUAdams, Weld27 min
Jun 8, 6:46 PM MDTSevere Thunderstorm WarningBOUElbert29 min
Jun 8, 6:55 PM MDTSevere Thunderstorm WarningBOULincoln50 min
Jun 8, 7:00 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln45 min
Jun 8, 7:00 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld30 min
Jun 8, 7:09 PM MDTSevere Thunderstorm WarningBOUElbert36 min
Jun 8, 7:42 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln25 min
Jun 8, 8:43 PM MDTSevere Thunderstorm WarningBOUWeld32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.